What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 6, 10:47 AM MST, 33 minutes earlier.
Area forecast discussion, Jun 6, 10:47 AM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1147 AM MDT Sat Jun 6 2020
.SHORT TERM...(Today through Sunday)
Issued at 352 AM MDT Sat Jun 6 2020
The closed midlevel low pressure over southern California is finally
starting to lift northeastward and will track directly over the area
today. As the low approaches it will open up into a wave, but remain
negatively tilted. Ahead of the low strong southerly flow has
brought sub-tropical moisture into the region as PWATs reach 0.75 to
1.00 inches. Increased forcing and moisture is supporting scattered
showers this morning. As of now the rainfall rates are not overly
concerning, but there was a good amount of low-level dry air to
saturate. With the pump primed the potential for heavier rainfall
increases later this morning especially as the instability ramps
up ahead of the wave.
By late morning CAPE values of 1500 J/kg develop in southeast Utah
and spread northeastward in association with the steep lapse
rates. One uncertainty is that scattered showers and expansive
cloud cover will make it difficult to heat the surface and hinder
destabilization. Despite this caveat the models are remaining
pretty consistent showing these values, which is likely due to the
strong dynamics with this system. Morning showers will continue
with clearing starting in southeast Utah and moving to the
northeast, so perhaps 1 to 2 hours of surface heating is possible
before the deeper convection develops. A mid level jet looks to
strengthen over the area as the wave passes overhead. Consensus
among the CAMs is that this jet could reach 50 to 70 kt. These
wind speeds, steepening lapse rates and strong ascent could
certainly force turbulent mixing down to the surface and aid in
the convective development. Storm initiation is depicted by the
CAMs right along the leading edge of the synoptic dry slot.
Soundings show that deep layer shear is basically off the charts
with straight line hodographs, which supports the chance for
sustained and or rotating updrafts. There is slight veering in the
boundary layer causing SRH values to reach 100-200 m2/s2, which
means there is a non-zero tornado threat. Storm mode is
interesting due to the nature of the forcing. The CAMs have been
trending from semi-discrete cells to a more linear mode. This
makes sense given the modest ascent and complete removal of any
capping. Damaging wind gusts are the main threat with some
potential for large hail. This line or cluster of storms will
quickly move northeastward in the early afternoon and cover the
northwest half of the forecast area. Clearing in the dry slot will
allow mixing into the strong winds aloft, so the threat for +60
mph wind gusts exists without storms especially above the
treeline. A Wind Advisory has been issued for most of the valleys
where strong gusts are possible. Along with the wind threat PWATs
still support the chances for heavy rainfall with rates exceeding
1 inch per hour in spots, so flash flooding still looks possible.
Areas more likely to see flash flooding impacts are slot canyons
and dry arroyos in eastern Utah as well as the recent burn scars
in southwest Colorado and areas of steep terrain prone to
mudslides. Luckily the storms will be moving quickly so the
potential for training appears low.
The other concern and uncertainty today is the dry air mixing down
to the surface in portions of southeast Utah and southwest Colorado
where surface heating is maximized. In these areas Red Flag
conditions are possible, but the recent and predicted rainfall
makes it difficult to determine status of the fuels. Therefore no
fire weather products have been issued, but everyone needs to take
extra precautions and be weather aware today. It is probably a
good idea to postpone any recreational or travel plans in the
backcountry or outdoors until Sunday.
.LONG TERM...(Sunday night through Friday)
Issued at 352 AM MDT Sat Jun 6 2020
The longwave mid-level trough to the west shifts slowly eastward
on Sunday. Moisture moving northeastward on the eastern flank of
the trough is expected to generate scattered to numerous showers
and thunderstorms across northeast Utah and northwest Colorado
throughout the day. Moist convection is possible Sunday night as
the trough continues to close on the forecast area, but should be
reduced in both coverage and intensity in response to diurnal
cooling. The longwave trough sweeps over the region Monday into
Monday night and will continue to generate scattered showers and
thunderstorms, mainly across the north. Some showers may linger
into Tuesday, but conditions will largely be dry across the
region.
Dry weather is expected to persist through Thursday as flow shifts
from northwest to west, then southwest as a transitory ridge
builds to the west, then passes over the forecast area. The ECMWF
and Canadian models suggested moisture moving northward from the
Mexican Plateau will reach the Continental Divide Friday, possibly
fueling isolated thunderstorms during the afternoon. In contrast,
the GFS keeps this moisture east of the Divide. Given model
differences deferred to the national blended solution which
featured slight chances on Friday.
As mentioned previously, a longwave trough passes east of the area
Monday night. However, the cold front associated with this system
moves through the area on Monday. As a result, temperatures will
be much cooler both Monday and Tuesday with highs close to 15
degrees or more below normal. However, it doesn't take long to
moderate an airmass this time of year so by Wednesday temperatures
return to near normal levels. For the latter part of the week,
warm air advection in southwest flow will drive temperatures back
above normal with highs expected climb 5 to 10 degrees above
normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1147 AM MDT Sat Jun 6 2020
Widespread showers and embedded thunderstorms will continue across
the region today as a Pacific storm lifts overhead. Brief
moderate to heavy rain and gusty outflow winds of 35 to 55 knots
will be the primary threat with strong storms expected to quickly
move through the area early this afternoon. Heavier rainfall will
result in MVFR visibility at times with brief MVFR/ILS CIGS
possible. Clearing will take place this afternoon and evening once
the storms have moved through.
&&
.FIRE WEATHER...
Issued at 352 AM MDT Sat Jun 6 2020
Red Flag conditions are possible across southeast Utah and
southwest Colorado this afternoon. No products were issued because
it is difficult to determine the status of the fuels given the
recent and projected rainfall. Significantly cooler temperatures
are expected this weekend into early next week. However, afternoon
RH's will quickly bottom out again Sunday and this dry air will
spread across the southern half of the forecast area as we move
through the new week. With the strong winds and lower humidity
focused on the Four Corners region, the lower elevations of
southeast Utah and southwest Colorado will likely see critical
conditions Sunday. As such, a Fire Weather Watch has been issued
for these areas. There is some uncertainty here due to the
expected moisture in the next 24 hours. However, given the lower
forecast precipitation totals and duration in this area, fine
fuels are expected to quickly dry out.
&&
.HYDROLOGY...
Issued at 352 AM MDT Sat Jun 6 2020
The storm system moving over the area today will bring widespread
showers and thunderstorms, with increasing potential for heavy
rain. This will increase flash flooding chances especially in slot
canyon country and over recent burn scars. No changes have been
made to the existing Flash Flood Watch. By late this morning into
the afternoon, convection looks to become more robust but will be
fairly fast moving as drier air pushes in behind this trough by
late afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Sunday afternoon through Sunday evening
for COZ207-290.
Flash Flood Watch until 4 PM MDT this afternoon for COZ018>023.
Wind Advisory until 9 PM MDT this evening for COZ001-002-006>008-
011-014-020>023.
UT...Fire Weather Watch from Sunday afternoon through Sunday evening
for UTZ490-491.
Flash Flood Watch until 4 PM MDT this afternoon for UTZ022>025-
027>029.
Wind Advisory until 9 PM MDT this evening for UTZ022-027>029.
&&
SHORT TERM...KJS
LONG TERM...TGJT
AVIATION...TGJT
FIRE WEATHER...TGJT
HYDROLOGY...TGJTHazardous weather outlook, Jun 6, 3:25 AM MST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
425 AM MDT Sat Jun 6 2020
COZ001>014-017>023-UTZ022>025-027>029-071030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
425 AM MDT Sat Jun 6 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A system will be moving over the forecast area today bringing
rain, heavy at times, along with some thunderstorms. The heavy
rain will increase chances for flash flooding, especially over
canyon country and recent burn scars, so a Flash Flood Watch is in
effect for eastern Utah and southwest Colorado through 4 pm.
Gusty winds and hail will be possible through the day under the
stronger thunderstorms. Wind gusts could exceed 60 mph even
without a storm especially above the treeline.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Critical fire weather conditions are possible across Southeast
Utah and southwest Colorado Sunday into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed later this morning and into the
afternoon as the chance for severe thunderstorms increases across
the area. The main threat with these storms will be damaging wind
gusts.
In the hours before
Special weather statement, Jun 6, 10:47 AM MST, 33 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1147 AM MDT Sat Jun 6 2020
COZ017>019-022-061830-
Animas River Basin CO-Uncompahgre Plateau/Dallas Divide CO-
Southwest San Juan Mountains CO-Northwestern San Juan Mountains CO-
1147 AM MDT Sat Jun 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OURAY...EAST CENTRAL
DOLORES...EASTERN SAN MIGUEL...NORTHWESTERN HINSDALE...SAN JUAN AND
NORTH CENTRAL LA PLATA COUNTIES UNTIL 1230 PM MDT...
At 1146 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Rico, or 18 miles north of Durango, moving north
at 65 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Telluride, Mountain Village, Ouray, Ridgway, Silverton, Ophir,
Rockwood, Tacoma, Red Mtn, Elk Park, Gladstone, Trout Lake and Camp
Bird.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 35 and 103.
Colorado 62 between mile markers 10 and 21, and near mile marker
23.
Colorado 145 between mile markers 55 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
southwestern and west central Colorado.
LAT...LON 3744 10779 3750 10800 3820 10794 3805 10735
TIME...MOT...LOC 1746Z 197DEG 57KT 3755 10787
Stearns
Local storm report, Jun 6, 10:56 AM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1156 AM MDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM TSTM WND GST MACK 5NW 39.27N 108.93W
06/06/2020 M69 MPH MESA CO TRAINED SPOTTER
&&
JDCLocal storm report, Jun 6, 10:57 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1157 AM MDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM HAIL CASTLE VALLEY 38.64N 109.41W
06/06/2020 E0.25 INCH GRAND UT COCORAHS
&&
JDCLocal storm report, Jun 6, 10:59 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1159 AM MDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM TSTM WND GST DURANGO-LA PLATA AIRPOR 37.14N 107.76W
06/06/2020 M46 MPH LA PLATA CO ASOS
&&
NLLocal storm report, Jun 6, 11:00 AM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1200 PM MDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM TSTM WND GST CORTEZ-MONTEZUMA AIRPOR 37.31N 108.63W
06/06/2020 M49 MPH MONTEZUMA CO ASOS
&&
NLLocal storm report, Jun 6, 11:03 AM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1203 PM MDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HEAVY RAIN 7 NNE LOMA 39.29N 108.77W
06/06/2020 M1.07 INCH MESA CO PUBLIC
REPORTED AT 16RD AND V, LOMA, CO.
&&
NL